Hail, Day
- When
- September 22, 12:25 AM CST
- Where
- Day County, 6.35 mi ESE of Pierpont
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.450, -97.720
A severe thunderstorm produced quarter size hail southeast of Pierpont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm produced quarter size hail southeast of Pierpont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 21, 11:46 PM CST, 39 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1246 AM CDT Fri Sep 22 2017 .UPDATE... Issued at 1246 AM CDT Fri Sep 22 2017 06z aviation discussion updated below. UPDATE Issued at 909 PM CDT Thu Sep 21 2017 Forecast on track at the moment. No changes planned at this time. A little later on (04Z to 09Z), if convection develops, may need to fine tune areal coverage of pops/wx mention. Also, if convection develops, will have to monitor the potential for large (severe) hail production. UPDATE Issued at 631 PM CDT Thu Sep 21 2017 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Friday Afternoon) Issued at 336 PM CDT Thu Sep 21 2017 High pressure has now slid well off to the east, with low pressure centered over Colorado, with a boundary extending from it northward over western South Dakota. This boundary will push very slowly eastward tonight to becoming situated from northwest Minnesota to south central South Dakota. Instability looks to increase across the far eastern CWA and into Minnesota later this evening into the overnight hours, along with a developing 45-55 knot LLJ. May see some strong thunderstorms develop at this intersection, mainly over the far northeastern CWA around or after midnight. Quiet conditions are expected during the daytime hours on Friday as the LLJ diminishes and the shear weakens. Will see a decent temperature gradient both tonight and Friday, with much cooler air behind the front. Lows tonight will range from the upper 40s over north central South Dakota, to the upper 60s over east central Minnesota. High temperatures on Friday will range from the upper 50s over north central South Dakota, to the upper 80s over northeastern South Dakota and west central Minnesota. .LONG TERM...(Friday Evening through Thursday) Issued at 336 PM CDT Thu Sep 21 2017 Fairly good agreement over the long term pattern which features a western CONUS upper low/trough and an eastern CONUS ridge. This puts us in southwest flow aloft with several distinct waves lifting into or just southeast of the CWA before the upper low opens and lifts over the area Monday. In the low levels at the start of the period we should be on the northwest side of the surface trough. That means each wave will generate generally overrunning precipitation so have minimized the mention of thunder for the most part, outside the initial round of severe weather that develops friday night. 850mb temperatures remain between +6 and +14C for the extended, so high temperatures will be stuck in the 50s and 60s for the next few days. There does looks like, with high pressure overhead and despite a trough overhead, no waves passing through, that we will see ideal radiational conditions Wednesday morning. Thus, lowered temperatures a notch below blended guidance. Otherwise no significant changes over blended guidance within the extended. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1246 AM CDT Fri Sep 22 2017 VFR flying weather may be temporarily interrupted early this morning by fog or low stratus given the synoptic scale environment in place, and the much above climo normal surface/low level moisture over the forecast area. There will likely be some low level wind shear at the KATY terminal early this morning. Starting to see a few elevated thunderstorm cells developing, mainly over northeast SD, so maybe the KATY/KABR terminals could be affected at or in the vicinity this morning. Precipitation chances and potential sub-vfr flying weather start to ramp up later this evening and on into Friday night. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Parkin LONG TERM...Connelly AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 517 AM CDT Thu Sep 21 2017 SDZ003-004-009-015-016-033>035-045-048-221030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 517 AM CDT Thu Sep 21 2017 /417 AM MDT Thu Sep 21 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-221030- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- 517 AM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will return to far northeastern South Dakota and west central Minnesota tonight, mainly northeast of a line from Aberdeen to Watertown. A few of these storms could become strong to severe, with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An elongated area of low pressure will remain nearly steady across eastern South Dakota and western Minnesota Friday into early Saturday. Showers and thunderstorms are expected along and ahead of this boundary late Friday afternoon into Friday night. A few of these storms could become strong to severe. Heavy rain, damaging winds, and large hail will be the primary threats. A extended period of light to, at times, heavy rain will move across far eastern South Dakota and west central Minnesota. Total rainfall of 2 to around 4 inches will be possible early Friday morning into Monday. The highest amounts are expected southeast of a line from Watertown to Ortonville. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over far northeastern South Dakota and west central Minnesota tonight. Wind, hail, and other reports can be relayed to the Aberdeen National Weather Service by calling, or through our Facebook and Twitter pages. KF
The Aberdeen radar (KABR), 54 km away, was scanning. The volume nearest the first event began at 06:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 723038.